Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Raleigh, NC

July 3, 2017Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2017, 3:42 PM EDT for Cumberland County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 3:42 PM EDT (19:42 UTC)
Expired
Jul 3, 2017, 4:15 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS52 KRAH 031942
SVRRAH
NCC051-032015-
/O.NEW.KRAH.SV.W.0121.170703T1942Z-170703T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
342 PM EDT MON JUL 3 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Cumberland County in central North Carolina...

* Until 415 PM EDT

* At 342 PM EDT, a severe thunderstorm was located 8 miles north of
  Tobermory, or 9 miles south of Fayetteville, and is nearly
  stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect minor damage to roofs, siding, and trees. 

* Locations impacted include...
  Fayetteville, Hope Mills, Eastover, Stedman, Vander and Cedar
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3490 7894 3492 7898 3520 7894 3513 7864
      3512 7865 3512 7864 3511 7865 3509 7866
      3509 7867 3506 7866 3486 7877
TIME...MOT...LOC 1942Z 049DEG 3KT 3494 7887 

HAIL...<.75IN
WIND...60MPH
 
$$

WSS
2 follow-up statements
698 
WWUS52 KRAH 031959
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
359 PM EDT MON JUL 3 2017

NCC051-032015-
/O.CON.KRAH.SV.W.0121.000000T0000Z-170703T2015Z/
Cumberland NC-
359 PM EDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL CUMBERLAND COUNTY...

At 359 PM EDT, a severe thunderstorm was located over Fayetteville,
moving north at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect minor damage to roofs, siding, and trees. 

Locations impacted include...
Fayetteville, Fort Bragg, Eastover, Stedman and Vander. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 7888 3501 7897 3520 7894 3513 7864
      3512 7865 3512 7864 3511 7865 3509 7866
      3509 7867 3506 7866 3497 7871
TIME...MOT...LOC 1959Z 186DEG 22KT 3510 7888 

HAIL...<.75IN
WIND...60MPH
 
$$

WSS
241 
WWUS52 KRAH 032014
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
414 PM EDT MON JUL 3 2017

NCC051-032024-
/O.EXP.KRAH.SV.W.0121.000000T0000Z-170703T2015Z/
Cumberland NC-
414 PM EDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUMBERLAND COUNTY WILL
EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3500 7888 3501 7897 3520 7894 3513 7864
      3512 7865 3512 7864 3511 7865 3509 7866
      3509 7867 3506 7866 3497 7871
TIME...MOT...LOC 2014Z 049DEG 3KT 3509 7889 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
245 PM EDT Mon Jul 3 2017

.SYNOPSIS...
A shortwave trough will track slowly east from the lower Midwest
into the southern Appalachians by Tuesday night, then progress
across portions of the Carolinas and Mid-Atlantic Wednesday into
Wednesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM Monday...

Scattered showers and thunderstorms across southern portions of
Central NC will continue through the remainder of the afternoon and
evening, tapering off after midnight Tuesday. The best instability
(2000-3000 J/Kg), PWATs (around 2"), and low-level lapse rates (7.5-
8 C/Km) are all best to the south of a surface trough bisecting
Central NC from SW to NE, roughly along I-85. The best bulk shear
(approx 25 kts) is displaced slightly to the north. As a result,
expect the strongest storms to be confined to the south, though some
isolated showers/storms may pop up elsewhere. The main threat with
the storms will be gusty winds and heavy rain. The boundary will
retreat northward overnight, allowing southerly flow to advect
additional warm, moist air into the region. As a result, overnight
lows will be in the low to mid 70s and dewpoint depressions will
decrease through the overnight hours to less than 5 degrees.

&&

.SHORT TERM /Tuesday and Tuesday Night/...
As of 245 PM EDT Monday...

A shortwave progressing from the lower MS river valley into central
TN/KY will remain west of the southern Appalachians during the day
Tue, then gradually progress into the southern Appalachians late Tue
night. Forcing in central NC will be limited to weak/shallow
convergence associated with a subtle surface trough and perhaps weak
DPVA attendant small amplitude waves in WSW/SW flow aloft Tue
afternoon and evening. Forcing may increase across portions of
western NC late Tue night as the aforementioned shortwave progresses
into the mountains, primarily along/west of I-77 through 12Z Wed.
Although confidence is below normal w/regard to the timing and
coverage of convection Tue aft/eve, overall chances should be
at/above climatology. Convection will remain possible overnight
(primarily in the W/NW Piedmont) as the aforementioned shortwave
progresses into the southern Appalachians.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 155 PM EDT Monday...

Short wave impulses moving eastward in weak cyclonic flow over the
southeast states, combined with strong instability, will result
in scattered convection Wednesday into Thursday.

More organized convection is possible on Friday as a pronounced
shortwave trough over the Middle MS Valley ejects eastward, in
advance of a northern trough diving SE out of southern Canada.

A trough will develop over the Eastern US by the weekend through
early next week. An associated surface cold front should settle
southeast into the area late Saturday, before possibly stalling
along the NC coast Sunday and into Monday. Antecedent westerly flow
in the wake of the earlier shortwave trough passage on Friday looks
to advect drier air into the area by Saturday. Highest chances of
convection with the front will be mainly across eastern areas that
are closer to the stalled front. Temperatures below seasonal normals
are likely by Sunday and Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 205 PM Monday...

24-Hour TAF period: Predominantly VFR conditions will prevail
through the TAF period, however there is a chance for some low
cigs/visbys in the 08-12Z time frame in locations that receive
rainfall this evening. Scattered showers and thunderstorms have
begun to develop across the south (KFAY) and will continue through
the afternoon and into the evening. Where the storms occur, visbys
could drop below VFR, but should return to VFR thereafter. Winds may
also gust to around 30 kts with the storms, but otherwise expect
variable winds generally 5 kts or less. Showers and storms should
end after midnight. Expect more of the same Tuesday aft/eve. -KC

Looking Ahead: Early morning stratus (MVFR/IFR ceilings) and diurnal
(afternoon/evening) convection will be possible each day through mid
to late week. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...KC
SHORT TERM...Vincent/Franklin
LONG TERM...CBL/Franklin
AVIATION...KC/Vincent
Hazardous weather outlook, Jul 3, 3:27 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 AM EDT Mon Jul 3 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040730-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
327 AM EDT Mon Jul 3 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 2:04 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EDT MON JUL 3 2017

NCZ088-089-031915-
Sampson NC-Cumberland NC-
204 PM EDT MON JUL 3 2017

...Showers and thunderstorms will continue to develop across
portions of southeastern Cumberland and central and
southern Sampson Counties through 330 PM PM EDT...

At 201 PM EDT, Doppler radar was tracking developing thunderstorms
southeast of Cedar Creek, south of Roseboro and northeast of
Clinton. These storms were drifting to the northeast at less than
10 mph.

Very heavy rain and wind gusts up to 40 mph will be possible with
this storm.

In addition, deadly cloud to ground lightning will also be possible
with this storm.

Locations impacted include...
Clinton, Roseboro, Garland, Salemburg, Turkey, Autryville and Bushy
Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 7839 3485 7850 3485 7868 3494 7875
      3515 7842 3516 7816 3509 7817 3508 7816
      3492 7815 3486 7816 3472 7831 3472 7838
TIME...MOT...LOC 1801Z 240DEG 8KT 3487 7851

BLAES
Special weather statement, Jul 3, 2:44 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
244 PM EDT MON JUL 3 2017

NCZ085-086-088-089-032000-
Scotland NC-Sampson NC-Hoke NC-Cumberland NC-
244 PM EDT MON JUL 3 2017

...Scattered showers and strong thunderstorms will continue to
develop across portions of Scotland...Sampson...Hoke and Cumberland
Counties Until 400 PM EDT...

At 238 PM EDT, Doppler radar was tracking developing showers and
strong thunderstorms across the Sandhills and Southern Coastal
Plain. The strongest storms were located northeast of Laurinburg,
south of Roseboro, northeast of Clinton and southeast of Garland.
All of the showers and storms are drifting east and northeast at 5
to 10 mph.

Very heavy rain and pea size hail and wind gusts up to 40 mph will
be possible with the strongest storms. In addition, frequent
lighting is occurring.

Locations impacted include...
Fayetteville, Laurinburg, Clinton, Raeford, Fort Bragg, Maxton,
Harrells, Antioch, Jerome and Hope Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3461 7831 3467 7832 3485 7850 3483 7890
      3490 7894 3495 7903 3483 7919 3484 7935
      3477 7933 3463 7946 3481 7969 3482 7962
      3485 7963 3504 7946 3515 7892 3516 7816
      3490 7815 3474 7820 3471 7811 3457 7824
TIME...MOT...LOC 1838Z 238DEG 10KT 3487 7850

BLAES
Special weather statement, Jul 3, 3:33 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT MON JUL 3 2017

NCZ042-078-089-032030-
Johnston NC-Sampson NC-Wayne NC-
333 PM EDT MON JUL 3 2017

...A strong thunderstorm will affect portions of southeastern
Johnston...northeastern Sampson and central Wayne Counties until 430
PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Olive, moving north at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Goldsboro, Mount Olive, Four Oaks, Princeton, Newton Grove, Mar-Mac,
Brogden and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3547 7783 3519 7804 3518 7807 3519 7816
      3512 7817 3515 7830 3549 7843
TIME...MOT...LOC 1933Z 195DEG 10KT 3521 7817

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:04 PM EDTSpecial Weather StatementRAHSampson71 min
Jul 3, 2:44 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson, Scotland76 min
Jul 3, 3:33 PM EDTSpecial Weather StatementRAHWayne57 min
Jul 3, 3:46 PM EDTAreal Flood AdvisoryRAHCumberland3 hr
Jul 3, 4:29 PM EDTSpecial Weather StatementRAHHarnett61 min
Jul 3, 4:32 PM EDTSpecial Weather StatementRAHRichmond28 min
Jul 3, 6:03 PM EDTSpecial Weather StatementRAHWake57 min
Jul 3, 6:22 PM EDTSpecial Weather StatementRAHRandolph53 min
Jul 3, 7:24 PM EDTSpecial Weather StatementRAHDavidson66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.